I started on Crestor about two years ago because my doctor said it would be a good idea as my lifetime Total Cholesterol/HDL ratio of 6.5 needed to be reduced at my age (69).
I have also suffered ED for about 5 years and was prescribed Viagra and Cialis but my libido was not too bad until a few months ago, since when it has crashed to virtual zero. Looking back, the only change of medication that occurred around that time is that I moved from Crestor to a fenofibrate because I had heard that this drug type increases HDL as well as reducing LDL.
More recent research on fenofibrates suggests that they can also have a dramatic effect on sex hormones and that ED and loss of libido are being increasingly reported as side effects. Mind you, that is also said about statins in general and the recommendation is simply to change to another type of statin (or cholesterol reducing regime).
I guess this is just another of those medication puzzles that we have to contend with as we get older. Has anyone else here encountered any statin/fenofibrate/hormone problem?
Last edited by TopGeek; 02-12-2009 at 01:49 AM.
Loss of libito is a side effect of statin drugs. Being a woman, it totally took that part of my life completely away. Once I quit them, it came right back. It is known to reduce tostesterone. but hay..... they get to sell you even more drugs to off set the side effects. Women have tostesterone also and after being on statin drugs for almost 6 years (and am off now) I am having all sorts of problems caused the lack of it in my body.
Tthere are those of us who are taking statins and suffering ED. My judgement can be challenged in re Lipitor because I take other prescription drugs that also cause the libido to crash.
For example, I am now on Flomax, Tikosyn, a CCB, ARB, and Avodart, all having effects on libido and ED.
Harking back to the time when I was on Lipitor without the other drugs mentioned, I had neither a libido problem or ED. But that was nine years ago. I am reasonably sure that Flomax and Avodart are primarily responsible for the falloff in libido.
Anecdotal evidence isn't worth much, but I married a second wife nine years ago with no complaints at all. I was on Lipitor at the time.
Then I got put on the prostate shrinking drugs and my problems started.
Thanks for the interesting comments. I have recently been prescribed extra testosterone as my blood test results showed that I was very low on free T. Things seemed to be improving until I switched from Crestor to a fenofibrate, when it all seemed to crash again. This is all very recent so I probably should give it a bit longer to balance out.
Any medication which lowers cholesterol too much can cause ED. We need cholesterol to produce sex hormones and testosterone. If we are depleted enough, the "limp noodle" syndrome can occurr. Think of the times when you never monitored your cholesterol or blood pressure and took no medications. Almost no one had ED problems, and if you did have a problem at least 95% was due to a psychological cause. That is why VIAGRA and LEVITRA etc.. have come to the rescue. When the plumbing shut down for over 40% of the men in the USA, the drug companies had to come to the rescue. Very few drugs prescribed do not have sexual dysfuction as a side effect. The milder statins known as LESCOL and PRAVACHOL (at low doses) do not cause ED. Any other statin can cause ED, and higher rates of memory loss, muscle aches and higher liver enzymes.
Last edited by mod-anon; 03-05-2009 at 08:28 AM.
Reason: removed quote
That's a very philosophical response but it does make sense. Unfortunately, medical opinion here is somewhat behind that of the US so a lot of arm twisting is required to get products that are openly available in the US but are still on prescription here.